Permanent chemotherapy-induced alopecia in children associated with thiotepa
Chemotherapy-induced alopecia was common among pediatric patients, with 12% of patients experiencing incomplete or no hair regrowth at 6 months posttreatment, a condition strongly associated with thiotepa use, according to recent study results.
Researchers in South Korea conducted a survey from November 2011 to January 2013 of 159 pediatric patients (mean age, 12.1 years, 86 males) who had been treated with high-dose conditioning chemotherapy followed by hematopoietic stem cell transplantation, as well as 167 participants without scalp disease or chemotherapy history (mean age, 8.1 years; 87 females). Leukemia was the most common diagnosis among the chemotherapy patients (53.5%).
All patients had normal hair status before chemotherapy. With the initiation of chemotherapy, alopecia began at 1.5 ± 1.4 months and continued until 2.2 ± 1.6 months after chemotherapy ended. Hair began to regrow at 2.6 ±1.6 months after completing chemotherapy and continued to grow for 7.3 ± 4.9 months. Patients in the chemotherapy group had a mean hair density of 198.3 ± 47.4/cm2 and thickness of 76.3 ± 18.4 mcm, while controls showed a density of 229.6 ± 34.5/ cm2 and thickness of 79.5 ± 12.4 mcm (P<.001). Permanent chemotherapy-induced alopecia (CIA), more than 6 months after discontinuing chemotherapy, was experienced by 19 (12%) patients, with thiotepa use identified as a significant risk factor (adjusted OR=7.57; 95% CI, 2.54-22.8).
“CIA is common in pediatric patients and permanent CIA has a higher incidence in children than in adults,” the researchers concluded. “We hope our study will raise awareness of CIA, including permanent CIA, in this population.”
Disclosure: The researchers report no relevant financial disclosures.